Oops – another long gap in entries here and I’m very sorry to have left you wondering … Last you heard I was recovering from a minor infection after surgery but ready for a great time at the LETS conference.
The infection quickly cleared up and after a few more weeks also my thigh stopped aching from lymph drainage problems. I was glad to feel healthy and normal for a little while, and I presented 3 talks in SE Queensland about community exchange systems. This is something I’m passionate about, so I loved being invited to share.
Then some abdominal pain started, and I was unhappy to realise I could feel a new lump in my belly. Some days it was not too bad, so then I tried to believe I was mistaken about it. However, this week I decided to have it checked out and yesterday I saw my oncologist. She looked at a scan and confirmed that several tumours in deep lymph nodes are growing again, the biggest being that lump I can feel (4cm diameter). Boo hoo!
My doctor has a reassuring way of jotting down a list of my options, then discussing each one with me, weighing up all the costs and benefits and uncertainties. This helps me to understand and feel hopeful.
This time I’m going to try another oestrogen-blocking tablet (different to before) letrozole, hoping it slows the tumour growth. There’s still a possibility the tumours might be oestrogen-responsive. One way to look at my current situation is to see it as an opportunity to try a slow-acting relatively mild treatment while the tumours are still small and the pain not too bad. It is a fairly low chance of success but worth giving it a go while I’m not in urgent need of treatment because it would be so fantastic to be able to delay chemo for a year or two with simple take-at-home pills! In 3 months if it isn’t working then we’ll reconsider and do something else … yes, you guessed it, probably chemotherapy again.
I’m sorry there isn’t better news to report, but at least the cancer is still confined to lymph nodes. Hormone therapy such as this has some uncomfortable side effects, but probably not too bad. I hope it works!